Integral Equations and Exponential Trichotomy of Skew-Product Flows
© A. L. Sasu and B. Sasu. 2011
Received: 24 November 2010
Accepted: 1 March 2011
Published: 14 March 2011
We are interested in an open problem concerning the integral characterizations of the uniform exponential trichotomy of skew-product flows. We introduce a new admissibility concept which relies on a double solvability of an associated integral equation and prove that this provides several interesting asymptotic properties. The main results will establish the connections between this new admissibility concept and the existence of the most general case of exponential trichotomy. We obtain for the first time necessary and sufficient characterizations for the uniform exponential trichotomy of skew-product flows in infinite-dimensional spaces, using integral equations. Our techniques also provide a nice link between the asymptotic methods in the theory of difference equations, the qualitative theory of dynamical systems in continuous time, and certain related control problems.
Exponential trichotomy is the most complex asymptotic property of evolution equations, being firmly rooted in bifurcation theory of dynamical systems. The concept proceeds from the central manifold theorem and mainly relies on the decomposition of the state space into a direct sum of three invariant closed subspaces: the stable subspace, the unstable subspace, and the neutral subspace such that the behavior of the solution on the stable and unstable subspaces is described by exponential decay backward and forward in time and, respectively, the solution is bounded on the neutral subspace. The concept of exponential trichotomy for differential equations has the origin in the remarkable works of Elaydi and Hájek (see [1, 2]). Elaydi and Hájek introduced the concept of exponential trichotomy for linear and nonlinear differential systems and proved a number of notable properties in these cases (see [1, 2]). These works were the starting points for the development of this subject in various directions (see [3–8], and the references therein). In  the author gave necessary and sufficient conditions for exponential trichotomy of difference equations by examining the existence of a bounded solution of the corresponding inhomogeneous system. Paper  brings a valuable contribution to the study of the exponential trichotomy. In this paper Elaydi and Janglajew obtained the first input-output characterization for exponential trichotomy (see Theorem 4, page 423). More precisely, the authors proved that a system of difference equations with a invertible matrix on , has an (E-H)-trichotomy if and only if the associated inhomogeneous system has at least one bounded solution on for every bounded input . In  the applicability area of exponential trichotomy was extended, by introducing new concepts of exponential dichotomy and exponential trichotomy. The authors proposed two different methods: in the first approach the authors used the tracking method and in the second approach they introduced a discrete analogue of dichotomy and trichotomy in variation.
A new step in the study of the exponential trichotomy of difference equations was made in , where Cuevas and Vidal obtained the structure of the range of each trichotomy projection associated with a system of difference equations which has weighted exponential trichotomy. This approach allows them to deduce the connections between weighted exponential trichotomy and the trichotomy on and as well as to present some applications to the case of nonhomogeneous linear systems. In  the authors deduce the explicit formula in terms of the trichotomy projections for the solution of the nonlinear system associated with a system of difference equations which has weighted exponential trichotomy. The first study for exponential trichotomy of variational difference equations was presented in , the methods being provided directly for the infinite-dimensional case. There we obtained necessary and sufficient conditions for uniform exponential trichotomy of variational difference equations in terms of the solvability of an associated discrete-time control system.
Starting with the ideas delineated by the pioneering work of Perron (see ) and developed later in remarkable works by Coppel (see ), Daleckii and Krein (see ), Massera and Schäffer (see ) one of the most operational tool in the study of the asymptotic behavior of an evolution equation is represented by the input-output conditions. These methods arise from control theory and often provide characterizations of the asymptotic properties of dynamical systems in terms of the solvability of some associated control systems (see [4, 6, 13–21]). According to our knowledge, in the existent literature, there are no input-output integral characterizations for uniform exponential trichotomy of skew-product flows. Moreover, the territory of integral admissibility for exponential trichotomy of skew-product flows was not explored yet. These facts led to a collection of open questions concerning this topic and, respectively, concerning the operational connotations and consequences in the framework of general variational systems.
The aim of the present paper is to present for the first time a study of exponential trichotomy of skew-product flows from the new perspective of the integral admissibility. We treat the most general case of exponential trichotomy of skew-product flows (see Definition 2.4) which is a direct generalization of the exponential dichotomy (see [13, 14, 19–22]) and is tightly related to the behavior described by the central manifold theorem. Our methods will be based on the connections between the asymptotic properties of variational difference equations, the qualitative behavior of skew-product flows, and control type techniques, providing an interesting interference between the discrete-time and the continuous-time behavior of variational systems. We also emphasize that our central purpose is to deduce a characterization for uniform exponential trichotomy without assuming a priori the existence of the projection families, without supposing the invariance with respect to the projection families or the invertibility on the unstable subspace or on the bounded subspace.
We will introduce a new concept of admissibility which relies on a double solvability of an associated integral equation and on the uniform boundedness of the norm of solution relative to the norm of the input function. Using detailed and constructive methods we will prove that this assures the existence of the uniform exponential trichotomy (with all its properties), without any additional hypothesis on the skew-product flow. Moreover, we will show that the admissibility is also a necessary condition for uniform exponential trichotomy. Thus, we deduce the premiere characterization of the uniform exponential trichotomy of skew-product flows in terms of the solvability of an associated integral equation. The results are obtained in the most general case, being applicable to any class of variational equations described by skew-product flows.
2. Basic Definitions and Preliminaries
In this section, for the sake of clarity, we will give some basic definitions and notations and we will present some auxiliary results.
For other examples which illustrate the modeling of solutions of variational equations by means of skew-product flows as well as the existence of the perturbed skew-product flow we refer to  (see Examples 2.2 and 2.4). Interesting examples of skew-product flows which often proceed from the linearization of nonlinear equations can be found in [7, 13, 14, 22, 23], motivating the usual appellation of linear skew-product flows.
The most complex description of the asymptotic property of a dynamical system is given by the exponential trichotomy, which provides a complete chart of the qualitative behaviors of the solutions on each fundamental manifold: the stable manifold, the central manifold, and the unstable manifold. This means that the state space is decomposed at every point of the flow's domain—the base space—into a direct sum of three invariant closed subspaces such that the solution on the first and on the third subspace exponentially decays forward and backward in time, while on the central subspace the solution had a uniform upper and lower bound (see [1–6, 8]).
We note that this is a direct generalization of the classical concept of uniform exponential dichotomy (see [13, 14, 19–22, 24, 25]) and expresses the behavior described by the central manifold theorem. It is easily seen that for , for all , one obtains the uniform exponential dichotomy concept and the condition (iii) is redundant (see, e.g., [19, Lemma 2.8]).
called the unstable subspace.
See [6, Lemma 5.4, Proposition 5.5, and Remark 5.3].
The first connection between an input-output discrete admissibility and the uniform exponential trichotomy of skew-product flows was obtained in  (see Theorem 5.8) and this is given by what follows.
The proof of this result relies completely on discrete-time arguments and essentially uses the properties of the associated system of variational difference equations. The natural question is whether we may study the uniform exponential trichotomy property of skew-product flows from a "continuous" point of view. On the other hand, in the spirit of the classical admissibility theory (see [10–12, 14, 15, 21]) it would be interesting to see if the uniform exponential trichotomy can be expressed in terms of the solvability of an integral equation. The aim of the next section will be to give a complete resolution to these questions. Thus, we are interested in solving for the first time the problem of characterizing the exponential trichotomy of skew-product flows in terms of the solvability of an integral equation and also in establishing the connections between the qualitative theory of difference equations and the continuous-time behavior of dynamical systems, pointing out how the discrete-time arguments provide interesting information in control problems related with the existence of the exponential trichotomy.
3. Main Results
Let be a real or a complex Banach space. In this section, we will present a complete study concerning the characterization of uniform exponential trichotomy using a special solvability of an associated integral equation. We introduce a new and natural admissibility concept and we show that the trichotomic behavior of skew-product flows can be studied in the most general case, without any additional assumptions.
Let , which is a Banach space with respect to the norm . We consider the spaces , and let . Then and are closed linear subspaces of . Let be the space of all continuous functions with compact support and .
In what follows we will establish the connections between the admissibility and the existence of uniform exponential trichotomy.
The first main result of this paper is as follows.
Finally, from Steps 1–3 and relations (3.28) and (3.33) we deduce that the pair is uniformly admissible for the skew-product flow . By applying Theorem 2.9 we conclude that is uniformly exponentially trichotomic.
The natural question arises whether the integral admissibility given by Definition 3.1 is also a necessary condition for the existence of the uniform exponential trichotomy. To answer this question, in what follows, our attention will focus on the converse implication of the result given by Theorem 3.3. Specifically, our study will motivate the admissibility concept introduced in this paper and will point out several qualitative aspects. First of all, we prove a technical result.
The second main result of the paper is as follows.
and the proof is complete.
The central result of this paper is as follows.
This follows from Theorems 3.3 and 3.5.
The above result establishes for the first time in the literature a necessary and sufficient condition for the existence of the uniform exponential trichotomy of skew-product flows, based on an input-output admissibility with respect to the associated integral equation. The chart described by our method allows a direct analysis of the asymptotic behavior of skew-product flows, without assuming a priori the existence of a projection families, invariance properties or any reversibility properties. Moreover, the study is done in the most general case, without any additional assumptions concerning the flow or the cocycle.
The first author is supported by CNCSIS-UEFISCDI, project PN II-IDEI code 1081/2008 no. 550/2009 and the second author is supported by CNCSIS-UEFISCDI, project PN II-IDEI code 1080/2008 no. 508/2009.
- Elaydi S, Hájek O: Exponential trichotomy of differential systems. Journal of Mathematical Analysis and Applications 1988,129(2):362-374. 10.1016/0022-247X(88)90255-7MathSciNetView ArticleMATHGoogle Scholar
- Elaydi S, Hájek O: Exponential dichotomy and trichotomy of nonlinear differential equations. Differential and Integral Equations 1990,3(6):1201-1224.MathSciNetMATHGoogle Scholar
- Cuevas C, Vidal C: Weighted exponential trichotomy of linear difference equations. Dynamics of Continuous, Discrete & Impulsive Systems. Series A 2008,15(3):353-379.MathSciNetMATHGoogle Scholar
- Elaydi S, Janglajew K: Dichotomy and trichotomy of difference equations. Journal of Difference Equations and Applications 1998,3(5-6):417-448.MathSciNetView ArticleMATHGoogle Scholar
- Papaschinopoulos G: On exponential trichotomy of linear difference equations. Applicable Analysis 1991,40(2-3):89-109. 10.1080/00036819108839996MathSciNetView ArticleMATHGoogle Scholar
- Sasu AL, Sasu B: Exponential trichotomy for variational difference equations. Journal of Difference Equations and Applications 2009,15(7):693-718. 10.1080/10236190802285118MathSciNetView ArticleMATHGoogle Scholar
- Wang B-G, Li W-T: Limit set trichotomy and dichotomy for skew-product semiflows with applications. Nonlinear Analysis 2009, 71: 2834-2839. 10.1016/j.na.2009.01.135MathSciNetView ArticleMATHGoogle Scholar
- Vidal C, Cuevas C, del Campo L: Weighted exponential trichotomy of difference equations. In Dynamic Systems and Applications. Vol. 5. Dynamic, Atlanta, Ga, USA; 2008:489-495.Google Scholar
- Perron O: Die Stabilitätsfrage bei Differentialgleichungen. Mathematische Zeitschrift 1930,32(1):703-728. 10.1007/BF01194662MathSciNetView ArticleMATHGoogle Scholar
- Coppel WA: Dichotomies in Stability Theory, Lecture Notes in Mathematics. Volume 629. Springer, Berlin, Germany; 1978:ii+98.Google Scholar
- Daleckii JL, Krein MG: Stability of Solutions of Differential Equations in Banach Space, Translations of Mathematical Monographs. Volume 43. American Mathematical Society, Providence, RI, USA; 1974:vi+386.Google Scholar
- Massera JL, Schäffer JJ: Linear Differential Equations and Function Spaces, Pure and Applied Mathematics. Volume 21. Academic Press, New York, NY, USA; 1966:xx+404.Google Scholar
- Chow S-N, Leiva H: Existence and roughness of the exponential dichotomy for skew-product semiflow in Banach spaces. Journal of Differential Equations 1995,120(2):429-477. 10.1006/jdeq.1995.1117MathSciNetView ArticleMATHGoogle Scholar
- Megan M, Sasu AL, Sasu B: Perron conditions for pointwise and global exponential dichotomy of linear skew-product flows. Integral Equations and Operator Theory 2004,50(4):489-504. 10.1007/s00020-003-1234-zMathSciNetView ArticleMATHGoogle Scholar
- Van Minh N, Räbiger F, Schnaubelt R: Exponential stability, exponential expansiveness, and exponential dichotomy of evolution equations on the half-line. Integral Equations and Operator Theory 1998,32(3):332-353. 10.1007/BF01203774MathSciNetView ArticleMATHGoogle Scholar
- Minh NV, N'Guérékata GM, Yuan R: Lectures on the Asymptotic Behavior of Solutions of Differential Equations. Nova Science, New York, NY, USA; 2008:viii+65.MATHGoogle Scholar
- Sasu B: New criteria for exponential expansiveness of variational difference equations. Journal of Mathematical Analysis and Applications 2007,327(1):287-297. 10.1016/j.jmaa.2006.04.024MathSciNetView ArticleMATHGoogle Scholar
- Sasu B: Robust stability and stability radius for variational control systems. Abstract and Applied Analysis 2008, 2008:-29.Google Scholar
- Sasu B: On dichotomous behavior of variational difference equations and applications. Discrete Dynamics in Nature and Society 2009, 2009:-16.Google Scholar
- Sasu B: Input-output control systems and dichotomy of variational difference equations. Journal of Difference Equations and Applications. In pressGoogle Scholar
- Sasu AL, Sasu B: Integral equations in the study of the asymptotic behavior of skew-product flows. Asymptotic Analysis 2010,68(3):135-153.MathSciNetMATHGoogle Scholar
- Chow S-N, Leiva H: Unbounded perturbation of the exponential dichotomy for evolution equations. Journal of Differential Equations 1996,129(2):509-531. 10.1006/jdeq.1996.0125MathSciNetView ArticleMATHGoogle Scholar
- Foiaş C, Sell GR, Temam R: Inertial manifolds for nonlinear evolutionary equations. Journal of Differential Equations 1988,73(2):309-353. 10.1016/0022-0396(88)90110-6MathSciNetView ArticleMATHGoogle Scholar
- Diagana T: Existence of pseudo-almost automorphic mild solutions to some nonautonomous partial evolution equations. Advances in Difference Equations 2011, 2011:-23.Google Scholar
- Diagana T: Existence of weighted pseudo-almost periodic solutions to some classes of nonautonomous partial evolution equations. Nonlinear Analysis: Theory, Methods & Applications 2011,74(2):600-615. 10.1016/j.na.2010.09.015MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.